Alert archive / Colorado / High Wind Watches in 2019
High Wind Watch 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Mar 7, 2019, 2:06 PM MST for 7 counties in Colorado. It took effect at Mar 9, 2019, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2019, 2:06 PM MST (21:06 UTC)
- In effect from
- Mar 9, 2019, 12:00 AM MST
- Expired
- Mar 8, 2019, 2:29 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 7, 11:41 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 7, 11:41 AM MST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1141 AM MST Thu Mar 7 2019 .SHORT TERM...(This afternoon through Friday) Issued at 1133 AM MST Thu Mar 7 2019 It just keeps snowing hard in Summit county where the remnants of last night's snow band has lingered. Meanwhile more convection has broken out in the generally less stable air around the shortwave trough axis over western Colorado. It looks like a healthy batch of showers will move over Grand and Summit counties over about the next four hours. After that it should be drying a little and also stabilizing. Some lighter snow showers will likely continue all night, but with much less intensity. On the plains, the warmer and drier air is pushing off the foothills into Denver and areas southward while the fog gradually lifts in the cooler air over much of the northeast plains. The showers coming off the mountains will be fighting downslope in the westerly winds, but there could be a pocket out around Elbert county where it will be warm enough to sustain the convection. We'll throw in a slight chance of thunderstorms down there later this afternoon. .SHORT TERM...(Today and tonight) Issued at 420 AM MST Thu Mar 7 2019 Summit County is waking up to a powder day as a persistent band of snow developed overnight that produced 10 to 20 inches of fresh snow. An upper level jet stream stretching over the state helped to consolidate the moist westerly flow at mid levels into a persistent band of snowfall that stretched from the western Colorado border near Grand Junction to over the Denver metro area. For awhile, the Denver area received a wintry mix of rain, freezing rain, ice pellets and snow from the eastern end of the band of precipitation. In the mountains, the entirety of the I-70 corridor received moderate to heavy snowfall. Radar data this morning shows the band diminishing and starting to lose its identity as it sags southward. However, cross sections show that abundant moisture will still be in place over the mountains which will continue producing light to moderate orographic snow showers into this afternoon. Since snow will continue falling, will leave the Winter Storm Warnings and Advisory in effect through their expiration at 5 PM. On the plains, areas of fog have developed after a wintry mix of rain, freezing rain, ice pellets and snow fell last evening around the Denver metro area. Visibilities range from a few miles down to less than a mile at places. This fog is forecast by the HRRR to dissipate by late in the morning. Skies will then be partly cloudy with temperatures being held back by a continuing easterly flow across the plains. Some warming is possible over the Denver area as high resolution models mix some westerly winds to the surface through the afternoon. However, it is possible that the HRRR is overforecasting the amount of warming, so have gone with a forecast high in the lower 50s, rather than near 60. Further east and northeast, high temperatures will only be in the mid to upper 40s. Tonight will be a lull in activity for the mountains as the next surge of moisture is not expected to arrive until Friday afternoon. Isolated to scattered mountain snow showers will be possible, but with only light accumulations. The plains will be dry with lows mostly in the 20s. .LONG TERM...(Friday through Wednesday) Issued at 420 AM MST Thu Mar 7 2019 An upper level trough in SW flow aloft will move across the area on Fri. This feature has decent QG ascent along with rather unstable lapse rates and abundant moisture. Thus expect another round of heavy snow for mtn areas favored by southwest flow beginning by midday and continuing into early Fri evening. Across nern CO as the system moves across Fri evening expect a good chc of rain/snow showers with some freezing rain possible over the far nern plains. As for highs, readings will be in the mid 40s to lower 50s across the plains. As the upper level trough moves east of the area overnight the flow aloft will become more west to northwest with rather strong subsidence developing. Cross-sections continue to show orographic snow in the mtns, however, lapse rates will gradually stabilize so snow rates should decrease. Meanwhile there will be some potential for high winds overnight into Sat morning in the foothills as component along winds increase to 60 kts. On Sat the flow aloft will become more westerly with still quite a bit of moisture embedded in the flow. Orographics will remain favorable for some additional light snow in the mtns. Over nern CO it will be dry with highs in the mid 30s to mid 40s. The coldest temps will be near the WY-NE border. For Sun the flow aloft will become more southwest as an upper level storm system develops over California. There will still be enough moisture embedded in the flow to keep a chc of light snow in the mtns. Over nern CO it will remain dry with highs remaining in the mid 30s to mid 40s. By Mon the upper level system will move into the swrn US with the flow aloft becoming more south to southwest. Both the ECMWF and GFS show abundant moisture moving north to northeast ahead of this system so will keep in a chc of light snow in the mtns. Across the plains some of the moisture may affect sern portions of the plains by Mon aftn so will keep in a chc of rain. For Mon night thru Tue there is very little agreement between the ECMWF and GFS. The ECMWF ejects the system from the swrn US across the srn Rockies with very little impact over much of the CWA. Meanwhile the GFS has the upper level system moving northeast with a stg closed upper level low developing over sern CO by midday Tue. Thus this would lead to a decent storm across nern CO on Tue. Some of the GFS Ensemble members do support this solution, and the ECMWF solution a few days ago did show a similar result as well. Thus can't completely rule out the GFS solution. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MST Thu Mar 7 2019 Low clouds and fog have dissipated over the Denver area, though some will linger nearby over the plains through at least 22z. Winds will be a challenge today. Expecting generally west to northwest winds at 10-20 knots for KBJC and KAPA, but uncertain when they will reach KDEN if ever. KDEN should go to a southwesterly drainage wind this evening. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST this afternoon for COZ031- 034. Winter Weather Advisory until 5 PM MST this afternoon for COZ033. && UPDATE...Gimmestad SHORT TERM...Dankers LONG TERM...RPK AVIATION...Gimmestad
Hazardous weather outlook, Mar 7, 11:06 AM MST, 3 hours before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MST Thu Mar 7 2019 COZ030>051-081815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MST Thu Mar 7 2019 ...WINTER STORM WARNING NORTHERN GORE RANGE, RABBIT EARS PASS AND THE CENTRAL COLORADO MOUNTAINS THROUGH THIS AFTERNOON... ...WINTER WEATHER ADVISORY FOR ROCKY MOUNTAIN NATIONAL PARK AND THE INDIAN PEAKS THROUGH THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow shower will continue in the mountains this afternoon. The snow will be mainly over Grand and Summit counties and the surrounding mountains. Additional accumulations will be 2 to 4 inches with the heaviest amounts in Summit county. Areas further north will have lighter snow. Some light snow showers will continue overnight, with accumulations of an inch or two likely. Winds will increase again over the higher mountains with gusts to 50 mph late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another weather disturbance will move into the mountains on Friday with more snow, which could be moderate to heavy at times in the afternoon and evening hours. The plains will have a chance of rain and snow showers Friday night. Gusty winds will develop over the higher terrain Friday night and over the plains on Saturday with potential speeds up to 60 mph possible. Another weather system may affect the area late Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Snowfall reports from spotters will be appreciated. Gimmestad/Entrekin
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 1:53 PM MST | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 40 hr |
Nearby
High Wind Watches in Colorado, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.